While paracetamol and ibuprofen are both popular over-the-counter pain relievers, frequent use of these medications could actually do more harm than good. Whether you’re using painkillers for headaches or other pains, you may want to watch how much you’re taking.
Worse, this “serious” problem could be “very painful” and “disabling”.
When it comes to medication overuse headaches, they can become a chronic everyday problem that often occurs without any specific characteristics.
This painkiller-induced headache usually occurs after you have been using pain relief for three months or more.
Apart from paracetamol and ibuprofen, there are also other medications linked to headaches, including triptans, opioids, and ergots.
DO NOT MISS
How to Treat Headaches Caused by Medication Overuse
Fortunately, the condition can be treated by discontinuing use of the drug. Once you stop taking it, the headaches should eventually stop.
The NHS notes that it is important to stop using painkillers even if the headache gets worse and you experience withdrawal symptoms.
You may struggle with withdrawal symptoms, including nausea, vomiting, low blood pressure, trouble sleeping, restlessness, anxiety, upset stomach, diarrhea, and nervousness.
However, the headache usually gets better within two months of stopping the drug.
Remember to avoid this problem in the first place, stick to the “two days a week” rule.
Limitations of Panadol: Australians ‘fear’ of possible restrictions on the purchase of paracetamol
Warning to anyone taking paracetamol about ‘weird side effects’
Who takes paracetamol overdoses?